Tennessee, 2005

Strong Wind in Tennessee, August 30, 2005

August 30, 2005 · NWS OHX · 22 events in 22 counties and zones

Trees and power lines were down along with some power outages in these counties. Trees fell on houses in Davidson County at Hillwood Boulevard and also on Benton Avenue.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Trees and power lines were down along with some power outages in these counties. Trees fell on houses in Davidson County at Hillwood Boulevard and also on Benton Avenue. A tree fell on a house in Lebanon on West Main Street. Also, a tree fell on a house in Franklin, TN on West Main. Winds were measured with gusts as high as 40 mph at Nashville, Clarksville and Crossville airports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 29, 9:20 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 29, 9:20 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1020 PM CDT MON AUG 29 2005

.DISCUSSION...
TS KATRINA HAS NOW SHIFTED FURTHER E THAN PREVIOUSLY THOUGHT AND
ACCELERATING FASTER. WINDS AND RAIN WILL CONTINUE TO INCREASE AS
NIGHT PROGRESSES. WE WILL CONTINUE TO BE IN FAVORABLE POSITION FOR
HIGH WINDS AND HEAVY RAIN. CURRENT FORECAST PACKAGE HAS HANDLE ON
THINGS...BUT MAY HAVE TO ADJUST TIMING EVENTUALLY.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...

INLAND TROPICAL STORM WARNING FROM 10 PM MONDAY TO 11 AM TUESDAY
FOR THE FOLLOWING ZONES: GILES...LAWRENCE...LEWIS...PERRY...AND
WAYNE.

FLOOD WATCH FROM 1 AM TUESDAY TO 6 PM TUESDAY FOR THE FOLLOWING
ZONES:
BEDFORD...BENTON...CANNON...CHEATHAM...CLAY...COFFEE...CUMBERLAND...
DAVIDSON...DEKALB...DICKSON...FENTRESS...GILES...GRUNDY...HICKMAN
...HOUSTON...HUMPHREYS...JACKSON...LAWRENCE...LEWIS...MACON...
MARSHALL...MAURY...MONTGOMERY...OVERTON...PERRY...PICKETT...PUTNAM
...ROBERTSON...RUTHERFORD...SMITH...STEWART...SUMNER...TROUSDALE...
VAN BUREN...WARREN...WAYNE...WHITE...WILLIAMSON...AND WILSON.

INLAND TROPICAL STORM WARNING FROM 1 AM TUESDAY TO 1 PM TUESDAY
FOR THE FOLLOWING ZONES:
BEDFORD...COFFEE...GRUNDY...HICKMAN...MARSHALL AND MAURY.

INLAND TROPICAL STORM WATCH FROM 3 AM TUESDAY TO 4 PM TUESDAY
FOR THE FOLLOWING ZONES:
BENTON...CANNON...CHEATHAM...CLAY...CUMBERLAND...DAVIDSON...DEKALB...
DICKSON...FENTRESS...HOUSTON...HUMPHREYS...JACKSON...MACON...
MONTGOMERY...OVERTON...PICKETT...PUTNAM...ROBERTSON...RUTHERFORD...
SMITH...STEWART...SUMNER...TROUSDALE...VAN BUREN...WARREN...WHITE...
WILLIAMSON...AND WILSON.
&&

MAG
Hazardous weather outlook, Aug 29, 4:40 PM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
540 PM CDT MON AUG 29 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-301030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
540 PM CDT MON AUG 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

...INLAND TROPICAL STORM WIND WARNING FOR MIDDLE TENNESSEE TONIGHT
INTO TUESDAY...

...FLOOD WATCH IN EFFECT FOR ALL OF MIDDLE TENNESSEE AND PLATEAU
FROM 1 AM TO 10 PM CDT TUESDAY...

.DAY ONE...TODAY AND TONIGHT...
SOON TO BE TROPICAL STROM KATRINA WILL MOVE NORTH INTO THE MID STATE
LATE TONIGHT...WITH OCCASIONAL SHOWERS AND SCATTERED THUNDERSTORMS
EXPECTED ACROSS MIDDLE TENNESSEE. WIND SPEEDS UP TO 40 MPH WITH
HIGHER GUSTS WILL DEVELOP IN SOUTH MIDDLE TENNESSEE AFTER MIDNIGHT.
ISOLATED TORNADOES WILL BE POSSIBLE. HEAVY RAINFALL WILL DEVELOP
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SUSTAINED WINDS OF 40 MPH...WITH GUSTS TO 50 MPH CAN BE EXPECTED ON
TUESDAY...ACROSS MUCH OF MIDDLE TENNESSEE. HIGH SHEAR CONTINUES TO
SUPPORT THE POTENTIAL FOR ISOLATED TORNADOES...WITH VERY HEAVY
RAINFALL. FLOODING IS LIKELY TO OCCUR.

THE REMNANTS OF KATRINA ARE EXPECTED TO MOVE NORTH OF MIDDLE
TENNESSEE TUESDAY NIGHT...ENDING THE THREAT OF HAZARDOUS WEATHER
ACROSS MIDDLE TENNESSEE. RIVERS WILL REMAIN HIGH INTO MID
WEEK...WITH SOME RIVER FLOODING EXPECTED.

.SPOTTER ACTIVATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED INTO
TUESDAY.

GIRODO

In the hours before

Local storm report, Aug 29, 7:58 PM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
858 PM CDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TROPICAL STORM   LAWRENCEBURG            35.25N 87.34W
08/29/2005                   LAWRENCE           TN   EMERGENCY MNGR

            TREE DOWN WATSON DRIVE AND NEAR IRON CITY

&&

MGIRODO
Special weather statement, Aug 29, 8:12 PM CST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
912 PM CDT MON AUG 29 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-300900-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
912 PM CDT MON AUG 29 2005

...INLAND TROPICAL STORM WARNING IS IN EFFECT FOR MIDDLE
TENNESSEE FOR TONIGHT AND TUESDAY...

EMERGENCY OFFICIALS IN LAWRENCE COUNTY HAVE REPORTED SEVERAL TREES
BLOWN DOWN DUE TO HIGH WINDS. AS TROPICAL STORM KATRINA CONTINUES
TO MOVE NORTHWARD INTO THE MIDSTATE WE EXPECT THE GROUNDS TO BECOME
SATURATED WHICH WILL LIKELY CAUSE ADDITIONAL TREE DAMAGE IN MANY
AREAS OVERNIGHT AND TOMORROW. THIS MAY ALSO CAUSE POWER PROBLEMS AS
TREES AND LIMBS HIT POWER LINES AND CAUSE OUTAGES.

WE EXPECT WINDS TO INCREASE TO 30 TO 45 MPH IN MANY AREAS BY DAYBREAK
WITH HIGHER GUSTS POSSIBLE. RESIDENTS SHOULD SECURE ANY LOOSE OR
EASILY MOVABLE OBJECTS ON THEIR HOMES OR PROPERTY. REPORT POWER
PROBLEMS TO THE LOCAL POWER COMPANIES AND ANY TREES BLOCKING ROADS
OR DAMAGING HOMES TO LOCAL LAW ENFORCEMENT OFFICIALS.

JLM
Local storm report, Aug 29, 9:07 PM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1007 PM CDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TROPICAL STORM   WAYNESBORO              35.32N 87.76W
08/29/2005                   WAYNE              TN   LAW ENFORCEMENT

            SO REPORTS 5 TREES DOWN AROUND COUNTY

0957 PM     TROPICAL STORM   8 W LINDEN              35.61N 87.99W
08/29/2005                   PERRY              TN   LAW ENFORCEMENT

            TREE DOWN

1002 PM     TROPICAL STORM   9 S HOHENWALD           35.42N 87.56W
08/29/2005                   LEWIS              TN   LAW ENFORCEMENT

            SO REPORTS 1 SMALL TREE DOWN

&&

MGIRODO
Local storm report, Aug 30, 12:58 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
158 AM CDT TUE AUG 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     TROPICAL STORM   MOUNT JULIET            36.21N 86.52W
08/30/2005                   WILSON             TN   AMATEUR RADIO

            LARGE TREE DOWN

&&

MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 strong wind. Local standard time, as filed.

Strong Wind, Williamson

When
August 30, 1:00 AM CST to 6:00 AM CST
Where
Williamson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

Strong Wind, Cheatham

When
August 30, 1:00 AM CST to 6:00 AM CST
Where
Cheatham forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
36.261, -87.087 (the zone’s center; the record gives no point)

Strong Wind, Dickson

When
August 30, 1:00 AM CST to 6:00 AM CST
Where
Dickson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
36.149, -87.357 (the zone’s center; the record gives no point)

Strong Wind, Benton

When
August 30, 1:00 AM CST to 6:00 AM CST
Where
Benton forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

Strong Wind, Humphreys

When
August 30, 1:00 AM CST to 6:00 AM CST
Where
Humphreys forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.041, -87.776 (the zone’s center; the record gives no point)

Strong Wind, Montgomery

When
August 30, 1:00 AM CST to 6:00 AM CST
Where
Montgomery forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

Strong Wind, Stewart

When
August 30, 1:00 AM CST to 6:00 AM CST
Where
Stewart forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.501, -87.838 (the zone’s center; the record gives no point)

Strong Wind, Robertson

When
August 30, 1:00 AM CST to 6:00 AM CST
Where
Robertson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.526, -86.871 (the zone’s center; the record gives no point)

Strong Wind, Warren

When
August 30, 1:00 AM CST to 6:00 AM CST
Where
Warren forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
35.679, -85.778 (the zone’s center; the record gives no point)

Strong Wind, White

When
August 30, 1:00 AM CST to 6:00 AM CST
Where
White forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
35.926, -85.455 (the zone’s center; the record gives no point)

Strong Wind, Van Buren

When
August 30, 1:00 AM CST to 6:00 AM CST
Where
Van Buren forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.696, -85.453 (the zone’s center; the record gives no point)

Strong Wind, Rutherford

When
August 30, 1:00 AM CST to 6:00 AM CST
Where
Rutherford forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

Strong Wind, Cumberland

When
August 30, 1:00 AM CST to 6:00 AM CST
Where
Cumberland forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Strong Wind, Putnam

When
August 30, 1:00 AM CST to 6:00 AM CST
Where
Putnam forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

Strong Wind, Dekalb

When
August 30, 1:00 AM CST to 6:00 AM CST
Where
Dekalb forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.980, -85.833 (the zone’s center; the record gives no point)

Strong Wind, Overton

When
August 30, 1:00 AM CST to 6:00 AM CST
Where
Overton forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
36.345, -85.288 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
August 30, 1:00 AM CST to 6:00 AM CST
Where
Jackson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.359, -85.673 (the zone’s center; the record gives no point)

Strong Wind, Fentress

When
August 30, 1:00 AM CST to 6:00 AM CST
Where
Fentress forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Strong Wind, Pickett

When
August 30, 1:00 AM CST to 6:00 AM CST
Where
Pickett forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.558, -85.075 (the zone’s center; the record gives no point)

Strong Wind, Sumner

When
August 30, 1:00 AM CST to 6:00 AM CST
Where
Sumner forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

Strong Wind, Wilson

When
August 30, 1:00 AM CST to 6:00 AM CST
Where
Wilson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

Strong Wind, Davidson

When
August 30, 1:00 AM CST to 6:00 AM CST
Where
Davidson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469154, 5469155, 5469156, 5469157, 5469158, 5469159, 5469160, 5469161, 5469162, 5469163, 5469164, 5469165, 5469166, 5469167, 5469168, 5469169, 5469170, 5469171, 5469211, 5469212, 5472660, 5472661.